Richard J. Pisani, MD; Edward C. Rosenow III, MD
Purpose: To familiarize the general internist with the unique features of pulmonary edema occurring in association with tocolytic therapy (drugs used to inhibit uterine contractions).
Data Identification: The literature in English was searched using MEDLINE (1966 to 1988), and bibliographies of pertinent articles and texts were reviewed.
Study Selection: Fifty-eight case reports were examined by both authors and served as the database.
Data Extraction: Several clinical variables, when available, were extracted from each case reported. Each variable was analyzed to provide an accurate composite description of pulmonary edema resulting from tocolytic therapy.
Results of Data Synthesis: Patients with this syndrome present with dyspnea and may or may not have chest pain. Women at risk are receiving or have recently received sympathomimetic agents to arrest uterine contractions, with or without steroids. The incidence of the syndrome is higher in women with twin gestations. In postpartum cases, the syndrome usually occurs within 12 hours of delivery. Most women have intact membranes at presentation. Patients rarely have hypotension but usually have tachycardia and tachypnea. Chest roentgenograms usually show bilateral alveolar infiltrates and a normal-sized heart. Arterial blood gas values reveal an increased alveolar-arterial oxygen gradient. Hemodilution may cause a decrease in potassium values and the hematocrit. Patients respond rapidly to treatment with diuresis and oxygen administration and show clinical improvement usually within 24 hours. The underlying mechanism appears to be related to increased hydrostatic pressure and not to increased permeability of a direct toxic effect of tocolytic agents.
Conclusions: Familiarity with the clinical features outlined above should increase the internist's ability to manage this problem without further invasive or noninvasive testing that might otherwise be used in evaluating dyspnea in pregnancy.
Pisani RJ, Rosenow EC. Pulmonary Edema Associated with Tocolytic Therapy. Ann Intern Med. 1989;110:714–718. doi: https://doi.org/10.7326/0003-4819-110-9-714
Download citation file:
Published: Ann Intern Med. 1989;110(9):714-718.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use